Risk of upper gastrointestinal bleeding and perforation associated with low-dose aspirin as plain and enteric-coated formulationsReport as inadecuate




Risk of upper gastrointestinal bleeding and perforation associated with low-dose aspirin as plain and enteric-coated formulations - Download this document for free, or read online. Document in PDF available to download.

BMC Clinical Pharmacology

, 1:1

First Online: 13 February 2001Received: 29 November 2000Accepted: 13 February 2001

Abstract

BackgroundThe use of low-dose aspirin has been reported to be associated with an increased risk of upper gastrointestinal complications UGIC. The coating of aspirin has been proposed as an approach to reduce such a risk. To test this hypothesis, we carried out a population based case-control study.

MethodsWe identified incident cases of UGIC bleeding or perforation aged 40 to 79 years between April 1993 to October 1998 registered in the General Practice Research Database. Controls were selected randomly from the source population. Adjusted estimates of relative risk RR associated with current use of aspirin as compared to non use were computed using unconditional logistic regression.

ResultsWe identified 2,105 cases of UGIC and selected 11,500 controls. Among them, 287 13.6% cases and 837 7.3% controls were exposed to aspirin, resulting in an adjusted RR of 2.0 1.7-2.3. No clear dose-effect was found within the range of 75-300 mg. The RR associated with enteric-coated formulations 2.3, 1.6-3.2 was similar to the one of plain aspirin 1.9, 1.6-2.3, and no difference was observed depending on the site. The first two months of treatment was the period of greater risk RR= 4.5, 2.9-7.1. The concomitant use of aspirin with high-dose NSAIDs greatly increased the risk of UGIC 13.3, 8.5-20.9 while no interaction was apparent with low-medium doses 2.2, 1.0-4.6.

ConclusionsLow-dose aspirin increases by twofold the risk of UGIC in the general population and its coating does not modify the effect. Concomitant use of low-dose aspirin and NSAIDs at high doses put patients at a specially high risk of UGIC.

AbbreviationsUGIBUpper gastrointestinal bleeding

UGICUpper gastrointestinal complications

NSAIDsNon-steroidal and anti-inflammatory drugs

RRRelative risk

GPRDGeneral Practice Research Database.

Electronic supplementary materialThe online version of this article doi:10.1186-1472-6904-1-1 contains supplementary material, which is available to authorized users.

Download fulltext PDF



Author: Francisco J de Abajo - Luis A García Rodríguez

Source: https://link.springer.com/







Related documents